- Associated Press - Monday, May 29, 2017

FREDERICKSBURG, Va. (AP) - The scale of the opioid epidemic is such that you could stop at a store to get gas and find someone suffering an overdose in the bathroom.

“That’s where it’s happening in this area,” said Michelle Wagaman, prevention services coordinator for the Rappahannock Area Community Service Board. “Wawa, Sheetz and Walmart bathrooms.”

RACSB would like to equip all citizens with the knowledge and tools to save lives in that situation. It is now offering training on the administration of naloxone, a medication that can reverse an overdose from heroin or prescription painkillers.

The first training session, known as REVIVE!, was offered May 17. A second session will be held Wednesday on the Mary Washington Hospital campus.

In November 2016, Virginia Health Commissioner Marissa Levine declared opioid addiction a public health emergency, due to the growing number of deaths from prescription opioid overdoses, which now kill more Virginians than car crashes. As a response, Levine issued a standing order for naloxone.

“Anyone can go to the pharmacy and request it,” Wagaman said. “You don’t need a prescription written out to you by your doctor.”

An opioid overdose occurs when the drug overwhelms certain receptors in the brain, which eventually causes the user to stop breathing. Naloxone works by binding to these same receptors and knocking the opioid off, allowing the person to breathe again.

“Our brains like it better than the opioid,” Wagaman said.

Other than this specific action, naloxone has no effect on the body and no potential for abuse. It can even be administered accidentally with no danger.

The same dose is given to anyone, regardless of age or weight.

“So it can be given to a child who accidentally ingests something at home,” Wagaman said.

She also recommended that those using opioids or heroin have naloxone on hand.

The Virginia Department of Health is providing free naloxone to those who attend the May training sessions.

At Wegmans pharmacy, a 2 milliliter syringe of naloxone_which is administered as a nasal spray_is $32 with the store’s discount card. The nasal atomizer is purchased separately and costs $15.20 for a pack of two.

The pharmacy also carries Narcan_a brand name for naloxone_as a nasal spray for $130.80 with the discount card.

Naloxone comes in a third form, as an auto-injection called EVZIO. It is the easiest way to give the medicine, but the most expensive, costing from $2,000 to $4,000, Wagaman said.

Wagaman and Sherry Norton-Williams, Rappahannock Area Kids on the Block coordinator, led last week’s training session.

They started by dispelling some of the myths surrounding naloxone, such as that it’s a safety net that allows individuals with opioid use disorder to continue using without the danger.

“Naloxone will put the person into immediate withdrawal, which is very unpleasant,” Wagaman said. “When we were trained on it, we were told to get out of the way when the person wakes up. They’re not going to thank you for saving their lives right away.”

Attendees learned about Virginia state laws governing the REVIVE! program and allowing for the safe reporting of overdoses.

“If you’re in a group using and you administer naloxone to someone in an overdose emergency, you can still be charged, but you can use this in your defense,” Wagaman said. “You have to seek medical help, remain on the scene and identify yourself to law enforcement when they arrive.”

Participants learned what happens in an opioid overdose emergency and how to determine whether someone is high or has overdosed. The main difference is that someone who has overdosed will be unresponsive to any stimuli.

The severity of the opioid epidemic is such that the day before the training, RACSB received notice from the state health department that the order of steps for responding to an overdose had changed. Previously, lay rescuers were told to call 911 before administering naloxone. That order has now been reversed.

“The drugs people are using now are so strong that you might have to give two, four or six doses of naloxone before it works,” Wagaman said.

A mix of concerned community members and medical or social services professionals attended Wednesday’s training.

Brandie Williams, coordinator of the RACSB Parent Education-Infant Development program, said she wanted to come to support her work, but also to get a conversation about naloxone and lay rescuer training started in rural Caroline County, where she lives.

“I think that in a rural community, residents are more apt to trust something if someone they know has tried it,” she said. “I wanted to go through the training so I could talk it up and get more people involved.”

Carolyn Hill, a student in the Virginia Commonwealth University School of Pharmacy and intern in the Wegmans pharmacy, said she came to learn about the products she’ll be dispensing.

Others were just looking for a way to help.

“Substance use is such a big problem,” said Vicki Packwood of Stafford County. “This way I can help, do my little bit.”

Sheila Winslow, also of Stafford, agreed.

“I don’t want to miss an opportunity to save someone’s life,” she said.

Copyright © 2018 The Washington Times, LLC.

The Washington Times Comment Policy

The Washington Times is switching its third-party commenting system from Disqus to Spot.IM. You will need to either create an account with Spot.im or if you wish to use your Disqus account look under the Conversation for the link "Have a Disqus Account?". Please read our Comment Policy before commenting.


Click to Read More and View Comments

Click to Hide